70 Percent of People Who Get a Pfizer Booster Have This Side Effect

This is the most commonly reported side effect from the third shot.

Nearly 400,000 people in the U.S. got an additional shot of Pfizer this past weekend after the U.S. Food and Drug Administration (FDA) and Centers for Disease Control and Prevention (CDC) voted to authorize boosters for anyone six months out from their second shot of Pfizer who is 65 or older, younger with underlying medical conditions, or at high risk for occupational or institutional reasons. During the earlier stages of the vaccine rollout, side effects were a common occurrence, with pain, tiredness, and headache being some of the most frequently reported reactions. Now, the CDC has pinpointed the most common side effect that you might experience after the Pfizer booster.

RELATED: If You Get a Pfizer Booster, Expect These Side Effects, New FDA Report Says.

The CDC released a report on Sept. 28 chronicling the experience of more than 22,000 voluntary v-safe registrants who filled out a health survey after receiving a third vaccine dose between Aug. 12 and Sept. 19. The agency's v-safe program allows people to report their vaccine reactions through their smartphone, and roughly 11,200 people entered their information following three doses of the Pfizer vaccine.

According to the report, 69.4 percent of these participants experienced an injection site reaction after the Pfizer booster, making that the most common reaction among those receiving the additional shot. The most frequently reported local reaction was pain at the injection site, which 66.6 percent of the participants reported after their third shot. Other local reactions include swelling for 16.8 percent, redness for 9.8 percent, and itching for 8.4 percent.

The CDC researchers said that local reactions were reported more frequently after the third dose of Pfizer than the second or first shot. But pain at the injection site was the most common local side effect after the first two doses as well.

"Voluntary reports to v-safe found no unexpected patterns of adverse reactions after an additional dose of COVID-19 vaccine," the CDC stated.

RELATED: For more up-to-date information, sign up for our daily newsletter.

More people experienced a local, injection site reaction after their boost than any systemic side effect, according to the CDC. The researchers also found that systemic reactions were reported less frequently after the third dose of Pfizer than after the first or second shot.

According to the report, 65.1 percent of participants reported having at least one systemic reaction. The most common systemic side effect was fatigue, which 51 percent reported. Other systemic reactions included headache for 38.4 percent, muscle pain for 36.3 percent, joint pain for 23 percent, fever for 22.2 percent, chills for 17.5 percent, nausea for 13.6 percent, diarrhea for 9 percent, abdominal pain for 6.4 percent, rash for 1.9 percent, and vomiting for 1.4 percent.

"Most reported local and systemic reactions were mild to moderate, transient, and most frequently reported the day after vaccination," the report stated. The CDC also confirmed that "the patterns of adverse reactions observed after dose three of Pfizer-BioNTech were consistent with previously described reactions after receipt of dose two."

RELATED: Dr. Fauci Says Doing This Could "Defeat the Purpose" of Your Booster.

Filed Under